/ Health

Sudafed capsules exactly the same as own-brand medicines

Tablets

Most of us probably know that big-brand medicines often contain the same active ingredients as cheaper brands. But what if big-brand medicines were completely identical to the supermarket versions?

The pharmaceutical company Wrafton registered a decongestant at the Medicines and Healthcare Products Regulatory Agency under a variety of names. This included Sudafed Blocked Nose & Sinus Capsules, Asda Max Strength Sinus Relief Capsules and Boots Max Strength Sinus Relief Capsules.

The only difference is the packaging – and the fact that Sudafed is more expensive. When we checked, Asda was selling a pack of the Sudafed capsules for £3 and its own-brand capsules for £1.50.

Other Sudafed products made by Wrafton – Sudafed Blocked Nose & Headache and Sudafed Day & Night capsules – were also sold as own-brand Sinus Dual Relief and Max Strength Cold & Flu Day & Night Capsules, respectively, in stores such as Asda, Boots, Sainsbury’s, Superdrug, Tesco and Wilko.

Paying for a name and a box

Given the choice of two medicines with the same active ingredients, I’ll always go for the cheaper product – I’ve never thought the brand name made a difference.

But at least if the two products were made by different companies, or using slightly different methods, you could try and make a case that the quality of the more expensive branded product is higher.

In this case, literally the only difference is the box that the products come in. I doubt anyone thinks it’s worth paying more for a nicer box.

A Sudafed spokesperson told us that, unlike generic manufacturers, brands invest in areas such as research into new medicines, wider distribution and promotion.

I suppose that explains the price difference – but I’m still going to save money and buy the own-brands whenever I can find them. And I’d suggest you do the same.

Are you loyal to any particular brand of medicine, or do you always look for the cheaper alternative? Do you know of any other branded medicines which are completely identical to own-label versions?

What type of painkillers do you buy?

I buy cheaper own-label drugs (91%, 983 Votes)

I buy more expensive branded drugs (9%, 97 Votes)

Total Voters: 1,081

Loading ... Loading ...
Comments
Profile photo of wavechange
Member

Thanks Matt for letting us know that there are cheaper alternatives for decongestants. I wonder how many actually know about this, or whether it is the power of marketing that sells the well known brand.

I wonder whether pharmacists would recommend the cheaper or more expensive products.

The poll at the end of the introduction refers to painkillers rather than decongestants.

Profile photo of malcolm r
Member

Proprietary products carry a high promotional cost – advertising to plant the product name in your memory, incentives to retailers / prescribers – to make higher profits. This is normal in retailing as well as other areas. The key is knowing whether the generic product is identical to the proprietary one (I would have thought quality was controlled by the drug licensing authority so should not be an issue).
If you ask your doctor or pharmacist would they tell you what the cheapest appropriate drug was? I suspect though most of us just brouse the shelves and pick a familiar named product. This is all about consumer education again, isn’t it? They need to become more aware that generic products are just as effective but cheaper.

Profile photo of wavechange
Member

GPs are expected to state the British Approved Name on prescriptions and many market-leading drugs out of patent cannot be prescribed by name on the NHS prescription form. This saves the NHS a lot of money. The pharmacist or organisation they work for chooses which brand to hold in stock and supply. I once asked the pharmacist at my local Tesco branch why I was being given the well known brand rather than cheaper generic inhalers, and was told that Tesco had negotiated a cheaper price than for the generics. I would prefer what costs the NHS least money, but I presume that many prefer to be given well known brands.

The situation is rather different where the customer rather than the NHS is paying the bill for over-the-counter medicines. I guess that the profit margins of different brands of decongestants and painkillers could influence what we are offered.

Profile photo of Lee Beaumont
Member

I do this all the time. I bought some “Cetirizine HydroChloride Tablets” last week for 19p that is the same as “Zirtek” that is over £3 a box.

It’s silly how much people waste on Brand Names for medicines to be honest. It was on Watchdog last year and now also on Which? It should get the word out more so more people can stop wasting money.

Profile photo of Tivvys
Member

I agree with everything that has been said but would like to sound a word of caution. My wife takes Zomig Rapimelt for migraines – this dissolves on the tongue and she finds it works well. It is a prescription only medicine (POM) and to save NHS money her doctor prescribed the generic – zolmitriptan. However the generic medicine she was given was pretty much ineffective – it didn’t dissolve on her tongue properly and she didn’t get the pain relief. When we investigated we found that, whilst the active ingredient was the same, the ingredients that help it dissolve on the tongue were different. Clearly for her this significantly affected the efficacy of the drug.

Profile photo of william
Member

Doesn’t everyone know that medicines are required to carry an MA/PL (‘Marketing Authorisation’, formerly called a ‘Product Licence’ number) on them? If the numbers match its the same chemical formula so you can safely buy the cheapest.

Profile photo of wavechange
Member

The MA/PL numbers relate to a product and not the active ingredients. I’m looking at two brands of ibuprofen tablets and they have different numbers.

Profile photo of wavechange
Member

William – I think it is well worth studying the active ingredients present in non-prescription medicines. There is plenty of money to be saved

The NHS saves a fortune by use of generic drugs, and in the vast majority of cases there is no difference between one brand and another.

Profile photo of Guy Chapman
Member

Who was surprised by this? They are made by the same firms, after all!

Profile photo of Boz
Member

Can anyone explain why Amazon are asking for £199.99 for a box of 48 Crampex tablets? Also, they seem to be no longer available from any other internet store.

Profile photo of duncan lucas
Member

This is only a taste of the future big pharmaceuticals patent or buy a life saving cancer/ aids drug sell it for £100,s a pill and people wonder why the NHS is in trouble ,scandal after scandal in the US as publicity forced one take-over devious fox to lower his prices . Its time we took a leaf out of India,s book and said -we cant afford your £500 pills to cure our population so we will make Indian generics as Indian lives come before massive BB profit – UK profit before lives . Daraprim -aids /cancer company who took it over raised price from $13.50 to $750 -what nice people helping to keep the population alive (NOT ! )

Profile photo of Ian
Member

To be fair to these jolly 🙏 decent and struggling chaps, it’s not really in their interest to ‘cure’ patients. If they did that successfully all the time, they’d be out of business. ☠ ⚰
☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠☠

Profile photo of ChristopherGPratt
Member

Yes I have recently used Sudafed, it had absolutely no effect whatsoever and on ready the content notes, surprise surprise it contains exactly the same items as all of the other branded products. I was advised that taking basic paracetamol , 32 for 50p four days supply at 8 per day as against £4.95 for two days supply from Sudafed. Serve me right for watching too much TV advertising, total con!

Profile photo of duncan lucas
Member

I have to point out that the latest (2015 ) NHS studies and figures say that only 2 at a time of paracetamol (acetaminophen ) over 24 hours to a limit of 4000 mg and that in no way.shape or form, should they be continually taken over a long period . They are absolutely proven without question to cause liver failure ,no ifs,buts,maybe,s as well as heart attacks -strokes-intestinal bleeding . NO alcoholics should take them as their liver function will already be impaired. This needs to be put VERY forcefully and seriously when discussing this subject here your life is at stake !!! The studies take in US/EU medical centres over many decades –this is no joke !! its not nice to talk of death but I dont want anybody thinking that this drug is not dangerous — it IS !!